Michigan, 2024Hail and Damaging Winds in Michigan, April 17, 2024
April 17, 2024 · NWS GRR · 7 events in 5 counties and zones
Severe thunderstorms resulted in numerous reports of hail of up to around an inch to inch and a quarter in diameter as well as damaging wind gusts of around 60 mph that brought down several trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms resulted in numerous reports of hail of up to around an inch to inch and a quarter in diameter as well as damaging wind gusts of around 60 mph that brought down several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 17, 8:59 AM EST, 1 hour 50 minutes earlier. Its key messages:
- Scattered potential strong storms today
- Period of Rain Thursday Night
- Cooling off for the Weekend
Area forecast discussion, Apr 17, 8:59 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
959 AM EDT Wed Apr 17 2024
.KEY MESSAGES...
- Scattered potential strong storms today
- Period of Rain Thursday Night
- Cooling off for the Weekend
&&
.UPDATE...
Issued at 959 AM EDT Wed Apr 17 2024
The SPC Slight Risk over our southeast forecast area has been
expanded northward with the increased risk chiefly tied to a
damaging wind threat. The storms in question are currently over
Lake Michigan and moving eastward with a history of producing
strong wind gusts. A warm front currently extends roughly eastward
through Muskegon towards the thumb. Given the enhanced low level
helicity profile around the front, we can't entirely rule out a
brief tornado either.
Reviewing the last 12 to 24 hours, we had less precipitation than
expected overnight. The thinking was that we might be currently
sitting in a heavily rain-modified cooler and stable airmass.
Instead, we saw little rain overnight, currently have largely
clear skies to our southwest, and also see indications of
pronounced destabilization. Specifically, a plume of MLCAPE
exceeding 1000 J/kg should sweep eastward across our southern CWA
the rest of this morning and through this afternoon. By 1 pm, low
level conditional instability looks impressive from the Mount
Pleasant area southward with 0-3km MLCAPE greater than 125 J/kg
and lapse rates in this layer make a run at 8C per km. Shear in
the 0-3 km layer does decrease somewhat by afternoon in this same
area. This suggests cells could start becoming more outflow
dominant around the time they're exiting our forecast area to the
east.
&&
.DISCUSSION...
Issued at 342 AM EDT Wed Apr 17 2024
- Scattered potentially strong storms today
Latest Nam3km seems to have a pretty good handle on current radar
activity, which would suggest two periods of storms today. The
first begins now with the storms over the lake and then another
round by 18z.
Radar shows scattered convection developing from near LDM
southwest across the lake near the warm front. Quite a bit of
lightning occurring over the lake, but storms have generally be
below severe levels to the west. The storms were moving northeast,
which should continue given boundary layer flow. An area of
steeper mid level lapse rates near 7c/km was noted over east
central WI and that area is progd to move northeast toward LDM
withing the next few hours.
HRRR soundings show a pronounced inversion near 900 mb with
limited instability north of the warm front. Thus, we don't
anticipate the convection to bring down the stronger winds aloft.
This area of convection will move end by 12z leaving several hours
of dry weather, especially across the southern cwa; regional
radar shows a dearth of echos over northern IL/northwest IN at
this time.
Instability will ramp up later this morning, especially over the
southern cwa behind the warm front. HRRR/Nam3km/HREF show another
round of convection developing around noon over the lake. Forecast
soundings shows SBCAPE in the 1500-2000 j/kg range and the
aforementioned models point toward a broken line of storms
developing along the lake shore around 16z and then moving east,
exiting the cwa by late afternoon. Given the strong shear coupled
with the frontal lift and ambient instability, a few of the
storms could be strong to severe with strong winds the main
threat.
Tonight will be mostly dry as the upper trough moves east, but the
next system developing in the mid Missouri Valley will already be
taking aim on the Great Lakes, so cloudy skies are expected
Thursday and an afternoon shower isn't out of the question as an
upper low noses into the region.
- Period of Rain Thursday Night
As a frontal zone tracks in from the west later Thursday and into
Thursday night a wave develops along it, just south of the CWA. A
southerly low level jet over the OH Valley will advect moisture into
the frontal zone. PWAT's climb up to around an inch as the front and
associated wave move through. There is even some weak elevated
instability. Ensemble QPF values have been trending up. As a result,
we will increase the POPs, higher QPF and feature a low risk for a
few storms.
- Cooling off for the Weekend
Colder air advects in from the northwest behind the departing front
Friday into Saturday. Temps at 850 mb lower down to -7 to -9 deg C
on Saturday. That will likely keep the daytime highs in the 40's.
Then with a potential for some clearing Saturday night and starting
off the evening only in the 40's, we will likely see below freezing
temperatures for Sunday morning. The low level thermal trough will
be east of the CWA Sunday so it won't be quite as cool as Saturday
but still well below normal. However with a surface high over the
area Sunday night, good radiational cooling is expected. Thus a
risk for overnight lows to drop down to near freezing will exist,
especially for inland sites.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 741 AM EDT Wed Apr 17 2024
A cold front will be pushing eastward through the TAF sites later
this morning and through the early afternoon hours. There is
higher than normal confidence that we will be seeing at least
scattered thunderstorms develop along the front as it tracks
through. These were included in the 12z issuance. By 20z the
majority of the activity should be east of KLAN and KJXN.
There is a southerly low level jet overhead to start the period.
This feature may lead to low level wind shear until the surface
winds swing around to the southwest and increase. Occasional gusts
over 25 knots are looking likely by late morning and into the
afternoon. Any stronger storm could yield even higher winds.
Ahead of the front there was an area of MVFR clouds. Those lower
clouds are expected to move into the TAF sites over the next
couple of hours.
&&
.MARINE...
Issued at 342 AM EDT Wed Apr 17 2024
The Gale Warning will end at 6 AM and be replaced by a Small Craft
Advisory that will run through tonight. The Small Craft Advisory
south of Grand Haven will be extended through tonight as well as
winds behind the cold front will create hazardous conditions for
small craft.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for LMZ844>849.
&&
UPDATE...TJT
DISCUSSION...MJS/04
AVIATION...MJS
MARINE...04
Hazardous weather outlook, Apr 17, 3:04 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
404 AM EDT Wed Apr 17 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
404 AM EDT Wed Apr 17 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms...some possibly severe...are expected today. Wind
gusts to 60 MPH are the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-180815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
404 AM EDT Wed Apr 17 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wind and waves will be hazardous to small craft.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind and waves will be hazardous to small craft Thursday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 8:42 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
942 AM EDT Wed Apr 17 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-171900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
942 AM EDT Wed Apr 17 2024
...Strong to severe storms moving over the area through early
afternoon...
A line of storms just moving off of the Wisconsin and Illinois
coastline over Lake Michigan at 930 am EDT will continue to advance
toward the area through early this afternoon.
The line is expected to arrive at the lakeshore around 11 am, and
then continue moving east over the area through mid afternoon, before
exiting east of U.S.-127 between 3 and 4 pm. This line is expected
to increase in intensity a bit as it approaches the area.
The main threat with this line will be wind gusts of 50 to 60+ mph.
Some large hail will also be possible, and an isolated tornado can
not be ruled out.
Local storm report, Apr 17, 10:46 AM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1146 AM EDT Wed Apr 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM Tstm Wnd Gst 1 ENE Norton Shores 43.17N 86.23W
04/17/2024 M47 MPH Muskegon MI ASOS
ASOS station KMKG Muskegon County Airport.
&&Thunderstorm Wind, Van Buren
- When
- April 17, 10:49 AM EST to 11:03 AM EST
- Where
- Van Buren County, 2.65 mi WNW of Keeler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.130, -86.220
Law enforcement reported that several trees were blown down.
Thunderstorm Wind, Van Buren
- When
- April 17, 11:25 AM EST to 11:35 AM EST
- Where
- Van Buren County, 0.51 mi E of Gobles Widners Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.280, -85.860
Several trees were blown down.
Thunderstorm Wind, Barry
- When
- April 17, 11:50 AM EST to 11:55 AM EST
- Where
- Barry County, 3.49 mi N of Hastings Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 42.720, -85.360
The public reported that multiple trees were blown down and that one tree fell onto a house.
Thunderstorm Wind, Kent
- When
- April 17, 11:52 AM EST to 11:57 AM EST
- Where
- Kent County, 1.38 mi S of Browne Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.800, -85.370
Area law enforcement reported that several trees were blown down and blocked roads in the area.
Hail, Eaton
- When
- April 17, 12:47 PM EST to 12:52 PM EST
- Where
- Eaton County, 1.72 mi NE of Dimondale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -84.610
A trained spotter in Dimondale reported one inch diameter hail.
Hail, Ingham
- When
- April 17, 12:55 PM EST to 1:09 PM EST
- Where
- Ingham County, Packard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -84.580
There were numerous reports of large hail in the vicinity of Lansing and Dimondale.
Hail, Ingham
- When
- April 17, 1:10 PM EST to 1:19 PM EST
- Where
- Ingham County, 1.38 mi S of Lansing
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.710, -84.530
Numerous reports of hail of around an inch in diameter were received in the vicinity of Lansing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, April 17, 2024$1.6 million · EF1 · 14 events
- Tornadoes and Hail in Ohio, April 17, 2024$90,000 · EF1 · 34 events
- Hail and Damaging Winds in Pennsylvania, April 17, 2024$131,000 · 1.25 in hail · 36 events
- Damaging Winds in Michigan, April 17, 2024$40,000 · 60 kt wind · 6 events
- Damaging Winds in Ohio, April 17, 2024$19,000 · 52 kt wind · 11 events
- Damaging Winds in Ohio, April 17, 2024$25,000 · 55 kt wind · 4 events
- Damaging Winds in West Virginia, April 17, 2024$13,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Indiana, April 17, 2024$16,000 · 1 in hail · 6 events
- Flash Flooding and Flood in Ohio, April 17 to 18, 2024$6,000 · 1 in hail · 11 events
- Frost and Freeze in Washington, April 17, 20243 events
- Marine Thunderstorm Winds in Lake Michigan, April 17, 20243 events
- Marine Thunderstorm Winds in Lake Erie, April 17, 202457 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177062, 1177063, 1177064, 1177065, 1177066, 1177067, 1177068.